Hail, Cullman
- When
- May 16, 2:26 PM CST
- Where
- Cullman County, 3.09 mi SE of Loretto
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.040, -86.880
Quarter sized hail was reported.
An isolated severe thunderstorm developed in Cullman County during peak mid afternoon heating. The thunderstorm produced quarter sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
An isolated severe thunderstorm developed in Cullman County during peak mid afternoon heating. The thunderstorm produced quarter sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 16, 1:21 PM CST, 1 hour 5 minutes earlier.
Area Forecast Discussion National Weather Service Huntsville AL 221 PM CDT Thu May 16 2019 .NEAR TERM...(Tonight) Issued at 221 PM CDT Thu May 16 2019 Visible imagery is indicating scattered to broken cumulus developing across northwest into central AL, mainly south of the TN River, and also along the Cumberland Plateau as well. The cumulus appears to be nearing shower development over the Bankhead NF into Cullman County. As temps reach the lower to middle 80s with dew points in the lower to middle 60s, ML- CAPE values are exceeding 1500-2000 j/kg in this corridor. At this time, have decided to keep a low PoP in, mainly south of the TN river through 03Z. If storms develop, the instability and low level lapse rates suggest at least modest downburst potential. Otherwise, after convection dies off, a clear to mostly clear night is expected. The threat for fog should be considerably less tonight so have left out. .SHORT TERM...(Friday through Saturday) Issued at 221 PM CDT Thu May 16 2019 On Friday, the GFS seems to be keying in on residual moisture from today/tonight's convection over AL and middle TN. This appears overdone and is yielding another potential for scattered to widespread thunderstorms on Friday within the mid-upper level ridge position. The NAM seems much more reasonable, and have kept Friday dry at this point for our area, with a better chance of thunderstorms over east central AL into GA along the higher terrain. A deeper southerly flow Friday into Saturday will also moisten low levels and diminish the steeper lapse rates we are observing today. Suggested blends appear a few degrees too low for highs on both days considering today's temp performance thus far. So have opted to raise temps a couple of degrees both afternoons. Lows should be in the lower 60s tonight, and lower to mid 60s on Saturday morning as greater boundary layer moisture feeds into the area. .LONG TERM...(Saturday night through Wednesday) Issued at 221 PM CDT Thu May 16 2019 A cold front associated with an upper-low over the Central Plains will push east into the Mid-South region late Saturday night, and approach the Tennessee Valley heading into the day on Sunday. Models are still not totally resolving the magnitude of this feature and how far east it will make it on Sunday. Current thinking is that this feature will likely "wash out" before reaching Alabama. However, convection associated with prefrontal outflow boundaries/cold pools will likely move into the region Sunday by late morning and overspread the region during the afternoon. While cloud cover will increase steadily through the morning, enough breaks will exist (along with the strong SW flow) to enhance surface heating and low- level moisture, allowing for some appreciable instability to develop. While shear will be somewhat modest, it should be sufficient enough (along with the aformentioned mesoscale boundaries) to allow for a few organized strong to marginally severe thunderstorms -- mainly during the afternoon. Confidence is a little better in this solution and for this reason have trended PoPs high-end "chance" across most of the area to "likely" along the AL/MS border. Due to the lingering mesoscale boundaries, this activity may linger into the overnight hours on Sunday night before tapering off by early Monday morning. Thereafter, an upper-level ridge will build into the area, limiting keeping convection more isolated in nature early next week. As southwest flow deepens aloft, a humid air mass will begin to advect in as dewpoints climb into the upper 60s. This, combined with increased thickness values, would support a warming trend and potentially hot and humid weather developing by the mid to late part of next week. Thus, increased confidence exists for above normal temperatures in the far extended period with highs in the upper 80s to lower 90s. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1112 AM CDT Thu May 16 2019 Scattered cumulus ~040-050agl will develop rapidly with isolated TS possible this afternoon. However, the risk is too low to include in the TAFs at this time. Otherwise, VFR conditions are expected through the period at KHSV and KMSL. There is a risk of patchy valley fog development along the TN River/Lake Guntersville in northeast AL after 09Z through 14Z. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...17 SHORT TERM...17 LONG TERM...AMP.24 AVIATION...17 For more information please visit our website at weather.gov/huntsville.
Hazardous Weather Outlook National Weather Service Huntsville AL 850 AM CDT Thu May 16 2019 ALZ001>010-016-TNZ076-096-097-171100- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 850 AM CDT Thu May 16 2019 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...This Afternoon and Tonight... Isolated thunderstorms are possible this afternoon. If thunderstorms are able to develop, they could produce brief but strong downburst wind gusts and hail up to the size of quarters. Thunderstorms will diminish end rapidly after sunset. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Isolated to widely scattered afternoon and early evening thunderstorms will be possible for mainly the eastern half of the outlook area on Friday and Saturday. A slightly greater coverage of thunderstorms is expected from early Sunday morning through Monday afternoon, as the region will experience a glancing blow from a strong weather system over the central Plains. A similar system will bring slight chances of storms to the region once again on Tuesday night and Wednesday. .SPOTTER CALL TO ACTION STATEMENT... Formal activation of storm spotters and emergency management personnel is not anticipated at this time. However...timely reports of strong winds and hail will be greatly appreciated.
Special Weather Statement
National Weather Service Huntsville AL
254 PM CDT Thu May 16 2019
ALZ016-162045-
Cullman AL-
254 PM CDT Thu May 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CULLMAN COUNTY UNTIL 345
PM CDT...
At 254 PM CDT, Doppler radar was tracking a strong thunderstorm near
Good Hope, or near Cullman, moving southeast at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Cullman, Hanceville, Good Hope, Dodge City, Baldwin, West Point,
Garden City, Colony, Phelan and Black Bottom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
&&
LAT...LON 3411 8708 3424 8692 3406 8668 3406 8671
3403 8670 3403 8672 3395 8679 3396 8682
3394 8682 3395 8685 3393 8686 3394 8688
3392 8688 3391 8690 3391 8692
TIME...MOT...LOC 1954Z 319DEG 11KT 3412 8694
AMPSpecial Weather Statement
National Weather Service Huntsville AL
323 PM CDT Thu May 16 2019
ALZ016-162115-
Cullman AL-
323 PM CDT Thu May 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CULLMAN COUNTY UNTIL 415
PM CDT...
At 322 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dodge City, or 8 miles south of Cullman, moving southeast at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Cullman, Hanceville, Good Hope, Dodge City, Garden City, Colony,
Bremen, Black Bottom and Smith Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3405 8703 3417 8689 3404 8670 3399 8676
3398 8676 3396 8679 3395 8679 3396 8682
3394 8682 3395 8684 3393 8686 3394 8688
3392 8689 3391 8693
TIME...MOT...LOC 2022Z 319DEG 11KT 3405 8689
AMPThe Birmingham radar (KBMX), 97 km away, was scanning. The volume nearest the first event began at 20:28 UTC.
1 hail. Local standard time, as filed.
Quarter sized hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815070.